Leveron&Nexovas
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 2276  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (718 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed464    
    Printed12    
    Emailed0    
    PDF Downloaded1    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2022  |  Volume : 70  |  Issue : 2  |  Page : 803

De novo acute Status Dystonicus Following Intentional Flunarizine Overdosage


1 Department of Neurology, Brain and Spine Hospital, Vaikom, Kerala, India
2 Department of Neurology, Aster Medcity, Kochi, Kerala, India

Date of Submission10-Apr-2020
Date of Decision07-Aug-2020
Date of Acceptance16-Jan-2021
Date of Web Publication3-May-2022

Correspondence Address:
Dr. Boby Varkey Maramattom
Department of Neurology, Aster Medcity, Kochi, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.344645

Rights and Permissions



How to cite this article:
Parameswaran K, Maramattom BV. De novo acute Status Dystonicus Following Intentional Flunarizine Overdosage. Neurol India 2022;70:803

How to cite this URL:
Parameswaran K, Maramattom BV. De novo acute Status Dystonicus Following Intentional Flunarizine Overdosage. Neurol India [serial online] 2022 [cited 2022 Jun 25];70:803. Available from: https://www.neurologyindia.com/text.asp?2022/70/2/803/344645




Dear Editor,

A 16-year-old girl presented to us with painful neck spasm of 1 day duration. She was a known migraineur who had been prescribed flunarizine 10 mg HS 3 weeks earlier but had not been taking the medications. The day prior to admission, she developed headache and went to sleep. The next morning, she was still drowsy, but her headache had remitted. By evening she developed a tonic retrocollis and oculogyric crises. As no drug history was forthcoming, she was diagnosed with idiopathic grade 2 Status dystonicus and started on diazepam 5 mg IV tds, Phenergan 25 mg IV tds and Baclofen 5 mg tds PO.[1] MRI brain and spine and serum ceruloplasmin were normal. KF ring was absent. She had severe painful tonic status dystonicus for 48 hours which started improving with this regimen by day 3 and normalized by day 5 [Figure 1]. On day 3, after repeated questioning, her mother disclosed a history of ingestion of 15 tablets of Flunarizine (total dose of 150 mg) on the day prior to admission. A final diagnosis of Flunarizine overdose-associated Status dystonicus [SD] was made. She was discharged uneventfully on Diazepam 2 mg tds PO. There were no recurrences on follow-up.
Figure 1: Severe persistent retrocollis as part of acute status dystonicus

Click here to view


SD [dystonic storm or crises] is the new onset of frequent or continuous severe episodes of generalized dystonic spasms.[2] It can be phenomenologically divided into tonic or phasic types. As the severity of the Status dystonicus increases, patients develop complications such as rhabdomyolysis, hyperpyrexia, severe pain, bulbar or respiratory weakness, aspiration pneumonia, exhaustion, and metabolic derangements. SD usually arises in patients with pre-existing idiopathic or secondary dystonia and is precipitated by infections, surgeries, trauma, abrupt, withdrawal or change in medications, deep brain stimulation failure, or baclofen pump failure. Patients with severe SD may require intubation, neuromuscular blockade, IV benzodiazepines, clonidine, or dopamine agonists. Oculogyric crises are known with Flunarizine.[3] However, de novo SD with Flunarizine is uncommon, albeit in the context of intentional overdosage.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Lumsden DE, Lundy C, Fairhurst C, Lin JP. Dystonia severity action plan: A simple grading system for medical severity of status dystonicus and life-threatening dystonia. Dev Med Child Neurol 2013;55:671-2.  Back to cited text no. 1
    
2.
Manji H, Howard RS, Miller DH, Hirsch NP, Carr L, Bhatia K, et al. Status dystonicus: The syndrome and its management. Brain 1998;121:243-52.  Back to cited text no. 2
    
3.
Kurtz M, Ballesteros D, Crespo J, Perez Garcia J, Lopez J, Lagger I, et al. Oculogyric crisis due to treatment with flunarizine [abstract]. Mov Disord 2017;32 (Suppl 2). Available from: https://www.mdsabstracts.org/abstract/oculogyric-crisis-due-to-treatment-with-flunarizine/. [Last accessed on 2019 Dec 01.]  Back to cited text no. 3
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow